Canadian Journal of Gastroenterology and Hepatology

Canadian Journal of Gastroenterology and Hepatology / 1988 / Article

Brief Communication | Open Access

Volume 2 |Article ID 345296 | https://doi.org/10.1155/1988/345296

C.W.E. Lam, T. Shnitka, T.H. Aaron, K. Bowes, A.B.R. Thomson, "C-Prime Esterase Inhibitor Deficiency Presenting as Intestinal Pseudo-Obstruction and Angioedema", Canadian Journal of Gastroenterology and Hepatology, vol. 2, Article ID 345296, 5 pages, 1988. https://doi.org/10.1155/1988/345296

C-Prime Esterase Inhibitor Deficiency Presenting as Intestinal Pseudo-Obstruction and Angioedema

Received01 Dec 1987
Accepted07 Feb 1988

Abstract

A 17-year-old man presented with episodic abdominal pain, distension and vomiting. Esophageal manometry showed a reduced lower esophageal pressure with massive reflux, gastric emptying of liquids was normal and migrating myoelectric complexes were present on small bowel motility tracing. Full thickness surgical biopsies from the upper jejunum, mid-small bowel and ileum showed a normal villus pattern bur a reduction in the number of neurons in the myenteric plexus, degeneration and shrinkage of some of the persisting neurons in the myenteric plexus and swelling of the accompanying nerve fibres and Schwann cells. This was interpreted to be compatible with intestinal neurogenic pseudo-obstruction. He initially responded to glucocorticosteroids with reduction in the frequency and severity of these symptoms, accompanied by weight gain and a 14 cm growth in height. The steroids were stopped after two years, but within weeks his pain and distension returned. He then developed symptoms of angioedema, with markedly reduced C1 esterase inhibitor activity and reduced C4 Both the symptoms of ,mgioedema and pseudo-obstruction were well controlled with stanozolol. His younger brother later developed similar symptoms. also had C1 esterase inhibitor deficiency, and also responded to stanozolol; an older brother had previously had similar symptoms which were lost over time. This suggests that C1 esterase inhibitor deficiency may produce symptoms indicative of intestinal obstruction.

Copyright © 1988 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Order printed copiesOrder
Views45
Downloads166
Citations

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.